Wigan medic issues steroids alert
A leading Wigan medic has issued a stark warning to the town's young men about the impact of using anabolic steroids.
Increasing numbers of males experiencing fertility problems has prompted the alert with the substances being used more frequently for aesthetic reasons.
Consultant gynaecologist and fertility expert Phil Harris said startling numbers of young Wiganers using steroids are clueless about its side-effects. And he issued a stark warning that men with plans to start a family should think twice about dosing.
He said: “I am seeing an increasing number of men at the clinic who simply aren’t aware of the damage that taking anabolic steroids can do to their long-term health and fertility.
“We advise anyone who wishes to start a family now and in the future to avoid taking anabolic steroids.”
Bosses at Wrightington, Wigan and Leigh health trust said the wider public are often unaware of the serious health implications of steroid use such as a reduction in sperm production.
In some cases, experts say, prolonged use and high doses can cause permanent damage to male fertility. Even minimal use may cause sperm production to be affected for up to a year, they added.